Tardive dyskinesia in 2 patients treated with ziprasidone

Tardive dyskinesia in 2 patients treated with ziprasidone

PDF

J Psychiatry Neurosci 2004;29(6):467-69

Jambur Ananth, MD; Karl S. Burgoyne, MD; David Niz, MD; Michael Smith, MD

Department of Psychiatry, University of California Los Angeles, and Harbor–UCLA Medical Center, Torrance, Calif.

Abstract

Ziprasidone is an atypical antipsychotic drug that is believed to have a low propensity for inducing extrapyramidal symptoms, including tardive dyskinesia (TD). Two of our patients developed TD after 23 months and 34 months of ziprasidone monotherapy, respectively. One of the patients had had earlier exposure to typical antipsychotic drugs, but no other predisposing factors for TD were noted. Therefore, patients on long-term therapy with atypical antipsychotic drugs should be screened periodically for TD.

Résumé

La ziprasidone est un antipsychotique atypique qui, croit-on, a une faible tendance à produire des symptômes extrapyramidaux, y compris une dyskinésie tardive (DT). Une DT a fait son apparition chez deux patients après 23 et 34 mois, respectivement, de monothérapie à la ziprasidone. Un des patients avait déjà été exposé auparavant à des antipsychotiques typiques, mais on n’a noté aucun autre facteur prédisposant à la DT. Il faudrait donc soumettre à un examen périodique de dépistage de la DT les patients qui suivent une thérapie à long terme aux antipsychotiques atypiques.


Medical subject headings: antipsychotic agents; dyskinesia, drug-induced; schizophrenia; ziprasidone.

Submitted Apr. 2, 2003; Revised July 15, 2003; Accepted Sept. 17, 2003

Acknowledgements: The authors wish to thank Marilou A. Galano for her assistance in the preparation of this paper.

Competing interests: None declared.

Correspondence to: Dr. Jambur Ananth, Department of Psychiatry, University of California Los Angeles, 1000 W Carson St., Box 495, Torrance, CA 90509-2910; fax 310 328-5546; jananth@rei.edu